Advertisement

How does EMLA interact with other medications or supplements?

EMLA (lidocaine and prilocaine anesthetic cream) interacts with some medicines, especially other local anesthetics. As with all medicines, it is very important that before you take EMLA you tell your doctor about your medical history and all the medicines you take, including prescription, over-the-counter, herbal, vitamins and supplements. If too much EMLA passes through the skin, it can slightly increase the risk of a rare condition called methemoglobinema, in which the blood cannot carry oxygen as well. In particular, you need to tell your doctor if you are taking other medicines that can also have this effect, such as sulfa antibiotics including Septra, Bactrim, Gantrasim, Gantanol, Cotrim or Azulfidine. Other medications that can have the same effect include: Tylenol, acetanlid, para-aminosalicylic acid, Dilantin, phenobarbital, naphthalene, pamaquine, quinine, dapsone, nitroglycerin, nitroprusside, nitrofurantoin and other nitrates or nitrites. If too much EMLA passes through the skin, it can also increase the effect of some heart rhythm medications, such as mexilitine, tocainide, bretylium, sotalol and dofetilide. Also, tell your doctor if you are already taking a medicine with lidocaine or prilocaine, since the combined effects of the medicines can cause problems.

Continue Learning about Anesthetic Agent

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.